Differential and Integral Equations

A remark on the Cauchy problem for the Korteweg-de Vries equation on a periodic domain

Bing Yu Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The Cauchy problem of the Korteweg-de Vries equation on a periodic domain $S$, a unit circle in the complex plane establishes a nonlinear map $K$ from the initial data $\phi \in H^s(S) $ to the solution $u(x,t) \in C([-T,T];H^s(S) )$ for $s\geq 0$ (cf. [4] and [10]). Based on Bourgain's new approach [4] to periodic solutions of the KdV equation, it is shown that the nonlinear map $K$ is analytic from $H^s(S) $ to $C([-T,T];H^s(S) ) $ in the following sense. For any $\phi \in H^s(S) $, there exists a $\delta > 0 $ such that if $h\in H^s(S) $ with $\|h\| _{H^s(S) } \leq \delta $ and $\int _S h(x)dx = 0$, then $K (\phi + h) $ has the following Taylor series expansion: $$ K(\phi +h ) =\sum ^{\infty }_{n=0} \frac{K^{(n)} (\phi ) [h^n ] }{n!}, $$ where the series converges in the space $C([-T,T];H^s(S) ) $ uniformly for $\|h\| _{H^s (S)} \leq \delta $ and $K^{(n)} (\phi ) $ is the n-th order Fr\'{e}chet derivatives of $K$ at $\phi $. As a consequence, the periodic solution $u(x,t)$ of the KdV equation can be obtained by solving a series of linear problems since each term in the above Taylor series is a solution of a linearized KdV equation.

Article information

Differential Integral Equations, Volume 8, Number 5 (1995), 1191-1204.

First available in Project Euclid: 20 May 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q53: KdV-like equations (Korteweg-de Vries) [See also 37K10]
Secondary: 35B65: Smoothness and regularity of solutions 35C10: Series solutions


Zhang, Bing Yu. A remark on the Cauchy problem for the Korteweg-de Vries equation on a periodic domain. Differential Integral Equations 8 (1995), no. 5, 1191--1204. https://projecteuclid.org/euclid.die/1369056051

Export citation